Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 82, NWS Wilmington, OH

April 28, 2017Dearborn County, Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 28, 2017, 8:30 PM EDT for Dearborn County, Ripley County, Indiana. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2017, 8:30 PM EDT (00:30 UTC)
Expired
Apr 28, 2017, 9:00 PM EDT
In force
30 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Dearborn County, IN, Ripley County, IN

The radar

The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 8:53 PM EDTHAIL 1Bright, IN
Apr 28, 8:54 PM EDTTSTM WND DMGBright, INTREES DOWN IN THE BRIGHT AREA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 8:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 419 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
419 m²/s²
0-3 km storm-relative helicity
848 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

578 
WUUS51 KILN 290030
SVRILN
INC029-137-290100-
/O.NEW.KILN.SV.W.0082.170429T0030Z-170429T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
830 PM EDT FRI APR 28 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ripley County in southeastern Indiana...
  Dearborn County in southeastern Indiana...

* Until 900 PM EDT.

* At 830 PM EDT, a severe thunderstorm was located near Milan, moving
  east at 55 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters reported gold ball size hail in 
           Napoleon. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Lawrenceburg, Greendale, Aurora, Bright, Hidden Valley, Moores
  Hill, Guilford, Wilmington, Logan, Manchester, Sunman, St. Leon,
  West Harrison, Mount Sinai, Cold Springs, Dover, Weisburg,
  Interstate 74 at US Route 52, Lawrenceville and New Alsace.

This includes the following Interstates...
 I-74 in Indiana between mile markers 157 and 171.
 I-74 in Ohio near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3931 8508 3930 8482 3911 8482 3906 8489
      3906 8512
TIME...MOT...LOC 0030Z 273DEG 50KT 3920 8514 

HAIL...1.75IN
WIND...60MPH
 
$$

Sites
1 follow-up statement
220 
WWUS51 KILN 290051
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
851 PM EDT FRI APR 28 2017

INC137-290101-
/O.CAN.KILN.SV.W.0082.000000T0000Z-170429T0100Z/
Ripley IN-
851 PM EDT FRI APR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RIPLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 200 AM EDT for
southeastern Indiana...and southwestern Ohio.

LAT...LON 3930 8482 3911 8482 3911 8489 3912 8503
      3931 8498
TIME...MOT...LOC 0051Z 270DEG 46KT 3921 8482 

$$

INC029-290100-
/O.CON.KILN.SV.W.0082.000000T0000Z-170429T0100Z/
Dearborn IN-
851 PM EDT FRI APR 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN DEARBORN COUNTY...

At 851 PM EDT, a severe thunderstorm was located over Bright, moving
east at 55 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lawrenceburg, Greendale, Hidden Valley, Bright, Guilford, Logan,
Manchester, St. Leon, West Harrison, Dover and Interstate 74 at US
Route 52.

This includes the following Interstates...
 I-74 in Indiana between mile markers 162 and 171.
 I-74 in Ohio near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3930 8482 3911 8482 3911 8489 3912 8503
      3931 8498
TIME...MOT...LOC 0051Z 270DEG 46KT 3921 8482 

HAIL...1.25IN
WIND...60MPH
 
$$

Binau

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:16 PM EDT, 14 minutes earlier.

Area forecast discussion, Apr 28, 8:16 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
816 PM EDT Fri Apr 28 2017

.SYNOPSIS...
Showers and thunderstorms are expected tonight into Saturday as
a warm front lifts north across the Ohio Valley. A much warmer
airmass will be in place across the area through the weekend. A
cold front will bring another chance of precipitation Sunday
night into Monday and usher in a cooler airmass for next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Latest surface analysis is showing the warm front stretching
from far southwest Kentucky eastward into southern West
Virginia. Along and south of this boundary, skies have been
mostly clear through much of the day and this has allowed for
some decent destabilization with surface based capes in the 1000
to locally 2000 J/KG range across parts southern Kentucky.
Farther north across our area, instability is much more limited
so far as skies have been mostly cloudy over all but our far
southern areas. The front is forecast to shift slowly north
through tonight but the northward extent remains in doubt and
will dictate both the severe threat into the evening and the
potential for flash flooding overnight.

The his res cams continue to bounce around on the placement/track
of developing convection currently back across southeast
Missouri. The HRRR has generally been trending slightly farther
north but occasional runs have remained south of our area.
Meanwhile, the 12Z WRF-ARW is farther south while the NMM is much
farther north. Meanwhile, 12Z NSSL WRF is more in the middle,
affecting much of our southern fa. Based on the position of the
front attm, would expect to see some additional development in
the warm sector over the next couple of hours as some weak mid
level short wave energy begins to move into the lower Ohio
Valley. If this develops, would expect the bulk of this to track
along or just south of our area and contain the highest severe
threat, as this will be on the instability gradient and close
to the area of better low level shear along the boundary. If
these do develop, this would lead to the potential for some
rotating storms across our far southern fa as we head into this
evening. Farther north of the boundary, storms should be more
elevated, leading to a primary severe threat of hail.

Good moisture advection over the front will help push PWS up to
around 2 inches tonight. The synoptic models are farther north
with the boundary and thus with the axis of heavy rain overnight
tonight. This leads to quite a bit of uncertainty as to the
flash flood potential. For now, will lean toward sticking with
the current FFA, thinking that the best chance for any flash
flooding would be with potential training storms across our
southwest heading into tonight. However, depending on radar
trends, this may need to be adjusted farther north and/or east
as the event begins to play out.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The boundary will continue to lift northward through the day on
Saturday. As we get into the warm sector, southern portions of
our fa will push well into the 80s with good instability
developing as we head through the day. Pcpn chances will again
be dependent on the placement and timing of the front, but given
the instability, will allow for chance pops to slowly lift
north across the area with the boundary through the day. As the
front pushes off to our north, we should see a decreasing chance
of pcpn across the north heading into Saturday night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Area will be in the warm sector on Sunday which will allow
temperatures to be very warm with forecast highs just a few degrees
below records. Cannot rule out a few storms drifting into western
counties, although most activity will be west of the forecast area.

Occluded front will sweep through the region Sunday night into
Monday. Expect a band of showers and embedded thunderstorms to track
across the area with this feature. Instability looks weak and
precipitation will be progressive, so threats seems to be quite
limited.

Closed low will lift from the Mississippi Valley into the western
Great Lakes Monday into Tuesday before opening up and tracking east.
Associated surface low will pass north of the area. But there will
be a strong gradient south of the low. So expect gusty winds Monday
into Tuesday. A few showers could pass across the area Monday.

High pressure will briefly build in later Tuesday into Tuesday
night. But the precipitation will already start to spread into
southwest counties on Wednesday as a warm front develops south of
the area. The front will become more pronounced until low pressure
moves through the Tennessee Valley Thursday into Thursday night. So
there will be a chance of showers during this time period. The
chance of rain will then diminish on Friday.

After the occluded front moves through, temperatures will be below
normal.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will move across the TAF sites this
evening and overnight. VSBYs will be reduced with some of these
thunderstorms. In addition CIGS will gradually lower overnight
as well. A warm front will lift northwards on Saturday. Some
additional shower activity will be possible with isolated
thunderstorms.

OUTLOOK...MVFR ceilings and visibilities with a chance of thunderstorms
are possible Saturday night, Sunday night and Monday. Wind
gusts to 35 kt possible Sunday into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Saturday morning for OHZ070>072-
     077>081.
KY...Flash Flood Watch through Saturday morning for KYZ089>099.
IN...Flash Flood Watch through Saturday morning for INZ066-073>075-
     080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Apr 28, 12:12 PM EDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1212 PM EDT Fri Apr 28 2017

INZ050-058-059-KYZ100-OHZ026-034-035-042>046-051>056-060>065-073-074-
082-088-290930-
Wayne-Fayette IN-Union IN-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross-
Hocking-Pike-Scioto-
1212 PM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for East Central Indiana,
Northeast Kentucky, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon through
tonight. A few severe storms are possible, with primary threats of
large hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms may continue into Saturday. A few severe storms are
possible, with primary threats of large hail and heavy rainfall.

Wind gusts up to 40 MPH are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>099-OHZ070>072-077>081-290930-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-
1212 PM EDT Fri Apr 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are expected to develop this afternoon through
tonight. Some severe storms are possible. The primary threat is
large hail. However, damaging wind and tornadoes are not out of the
question.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms may continue into Saturday. A few severe storms are
possible, with primary threat of large hail.

Wind gusts up to 40 MPH are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.

In the hours before

Local storm report, Apr 28, 8:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
823 PM EDT FRI APR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             NAPOLEON                39.21N 85.33W
04/28/2017  M1.75 INCH       RIPLEY             IN   CO-OP OBSERVER

&&

ANOVAK

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:14 PM EDTSevere Thunderstorm WarningILNFranklin, Ripley31 min
Apr 28, 8:28 PM EDTAreal Flood AdvisoryILNFayette, Franklin2 hr
Apr 28, 8:43 PM EDTAreal Flood AdvisoryILNDearborn, Ripley4 hr
Apr 28, 8:48 PM EDTAreal Flood AdvisoryILNUnion4 hr
Apr 28, 8:48 PM EDTSpecial Weather StatementILNUnion27 min
Apr 28, 8:52 PM EDTSevere Thunderstorm WarningILNDearborn38 min
Apr 28, 9:09 PM EDTSevere Thunderstorm WarningILNDearborn, Ohio, Ripley51 min
Apr 28, 9:14 PM EDTTornado WarningILNRipley15 min
Apr 28, 9:45 PM EDTAreal Flood AdvisoryILNDearborn, Ripley6 hr
Apr 28, 10:36 PM EDTSpecial Weather StatementILNOhio, Switzerland39 min
Apr 29, 6:10 AM EDTSpecial Weather StatementILNDearborn, Ripley35 min
Apr 29, 6:54 AM EDTSpecial Weather StatementILNFranklin36 min
Apr 29, 7:22 AM EDTAreal Flood AdvisoryILNDearborn, Franklin, Ohio, Ripley, Switzerland3 hr
Apr 29, 7:51 AM EDTFlash Flood WarningILNDearborn, Franklin, Ohio, Ripley, Switzerland4 hr
Apr 29, 7:53 AM EDTSevere Thunderstorm WarningILNDearborn, Ohio, Ripley, Switzerland52 min
Apr 29, 7:54 AM EDTSpecial Weather StatementILNDearborn, Ripley36 min
Apr 29, 7:59 AM EDTSevere Thunderstorm WarningILNDearborn, Franklin, Ripley46 min
Apr 29, 8:02 AM EDTAreal Flood AdvisoryILNFayette, Franklin, Union4 hr
Apr 29, 8:22 AM EDTSevere Thunderstorm WarningILNDearborn, Ohio, Switzerland38 min
Apr 29, 8:33 AM EDTAreal Flood AdvisoryILNDearborn4 hr
Apr 29, 11:40 AM EDTAreal Flood WarningILNDearborn, Franklin, Ohio, Ripley, Switzerland6 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.